Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2004, 9:31 PM EDT for Raleigh County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 9:31 PM EDT (01:31 UTC)
- Expired
- May 21, 2004, 10:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1456 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS51 KRLX 220131
SVRRLX
WVC081-220215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RALEIGH COUNTY IN WEST VIRGINIA...
* UNTIL 1015 PM EDT...
* AT 928 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES NORTH OF PAX...OR ABOUT 7 MILES WEST OF OAK
HILL...MOVING SOUTH AT 25 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BEAVER...BECKLEY...
BRADLEY...COAL CITY...CRAB ORCHARD...DANIELS...MABSCOTT...
MACARTHUR...PINEY VIEW...PROSPERITY...SHADY SPRING...SOPHIA...
STANAFORD AND DRY CREEK.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3765 8132 3775 8145 3796 8140 3795 8133
3789 8130 3785 8105 3783 8106 3781 8094
3772 8085 3771 8098 3761 8107
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:20 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 21, 6:20 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 620 PM EDT FRI MAY 21 2004 .UPDATE ZONES FOR ADDITION SEVERE THUNDERSTORM WATCH #241 FOR MUCH OF THE AREA UNTIL 11 PM THIS EVENING... .DISCUSSION... 430 PM EDT FRI MAY 21 2004 TONIGHT THROUGH SUNDAY NIGHT... SPOTTY SHOWERS AND A FEW THUNDERSTORMS HAVE FIRED UP ACROSS THE LEFT OVER BOUNDARIES. WILL BE WATCHING THE BOW ACROSS NORTHERN OHIO...AS IT PUSHES EASTWARD. FLOOD WATCH HAS BEEN POSTED FOR OUR 4 NORTHWESTERN MOST COUNTIES UNTIL 4 AM...DUE TO THE ALREADY SATURATED GROUND...AND THE POTENTIAL FOR MORE RAIN THIS EVENING AND OVERNIGHT. WARM AND HUMID AIRMASS REMAINS OVER THE CWA...WITH THE MENTION OF UPPER 80 DEGREES ACROSS THE LOWLANDS THROUGH THE PERIOD. DECREASED TEMPS A FEW DEGREES MONDAY NIGHT...AS A RESULT OF FEW CLOUDS COMPARED TO NEXT COUPLE OF OVERNIGHT PERIODS. HAVE ALSO TAKEN OUT THE MENTION OF SHOWERS OR THUNDERSTORMS ON SUNDAY WITH THE EXCEPTION OF A SLIGHT CHANCE ACROSS THE EAST AND NORTHERN PORTIONS OF THE CWA. MONDAY THROUGH FRIDAY... THE MODELS HAVE COME INTO BETTER AGREEMENT TODAY FOR THE EXTENDED RANGE. THE REGION WILL REMAIN WARM FOR THE EARLY PART OF THE WEEK AS THE FRONTAL BOUNDARY WILL REMAIN TO THE NORTH OF THE REGION. WHILE THE MODELS ARE STILL HAVING SOME DIFFERENCES WITH RESPECT TO INDIVIDUAL WAVES MOVING THROUGH THE FLOW...THE SYNOPTIC PATTERN OF KEEPING THE FRONT NORTH OF THE REGION IS CONSISTENT. FOR NOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY...WITH PART OF SE OHIO AND NRN WV HAVING THE BETTER OPPORTUNITY TO SEE THE STORMS ON MONDAY AND TUESDAY. FROM MID WEEK ON...THE MODELS HAVE ALL NOW GONE TO THE IDEA OF A FRONT PUSHING ACROSS THE REGION WITH A TROUGH DEVELOPING IN THE EAST. WITH THE MODEL CONSISTENCY...HAVE TAKEN THE FORECAST IN THAT DIRECTION WITH A COLD FRONT PUSHING ACROSS DURING THE DAY ON WEDNESDAY. HAVE GONE WITH HIGHER POPS ON WEDNESDAY WITH THE FRONTAL PASSAGE. WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY WITH DRIER AND COOLER WEATHER EXPECTED. FOR FRIDAY...THERE IS SOME DISAGREEMENT IN WHETHER OR NOT RAIN IS POSSIBLE. FOR NOW...IT APPEARS AS IF THE REGION WILL BE BETWEEN SYSTEMS...WITH THE FRONT STALLED TO THE SOUTH OVER TN AND THE NORTHERN STREAM JET AND DYNAMICS ROLLING ACROSS THE SRN GREAT LAKES. WITH THIS SET UP...HAVE ELECTED TO HOLD OFF ON ANY MENTION OF PRECIPITATION. EVEN IF IT DOES RAIN...IT SHOULD NOT BE MUCH. FOR TEMPERATURES...HAVE RAISED VALUES ON MONDAY AND TUESDAY AS THE REGION REMAINS IN THE WARM SECTOR. HAVE GONE A FEW DEGREES ABOVE THE MEX ON TUESDAY AS THE GFS WANTS TO KEEP MORE CLOUDINESS IN THE REGION THAN IS EXPECTED. FOR THE REMAINDER OF THE WEEK...HAVE COOLED THE TEMPERATURES DOWN TO GET CLOSER TO THE MEX AS THE FRONT SHOULD KNOCK READINGS DOWN ABOUT 10 DEGREES. FOR LOWS...FOLLOWED A SIMILAR TREND OF KEEPING TEMPERATURES AT OR ABOVE GUIDANCE MONDAY AND TUESDAY NIGHT AND THEN COOLING THINGS DOWN FOR THE SECOND HALF OF THE WEEK. KF/ESS && .PREVIOUS DISCUSSION... 1105 AM EDT FRI MAY 21 2004 UPDATE TO ZFP ALREADY ISSUED. MAIN CHANGES HAVE BEEN TO DECREASE POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON. LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS. ALSO DECREASED POPS QUICKER OVERNIGHT. OTHERWISE...FEW CHANGES MADE TO THE CURRENT FORECAST. KF && .AVIATION... 105 PM EDT FRI MAY 21 2004 THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR REDEVELOPMENT THIS AFTERNOON. PUT IN A TEMPO POSSIBILITY FOR MVFR CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA TO REMAIN ACROSS NORTHERN AND CENTRAL CWA. HINTED AT THUNDER POSSIBILITY BY INCLUDING CB. SHOULD SEE IMPROVING CONDITIONS BY SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS. WHOEVER GETS RAINED ON TODAY WILL GET FOGGED IN TONIGHT. THEREFORE...CKB AND EKN SHOULD SEE IFR VISIBILITIES OVERNIGHT. AS FOR SATURDAY WILL NOT ADD SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV. KF && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...FLOOD WATCH UNTIL 400 AM FOR OHZ066-067-075-076. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM FOR OHZ066-067-075-076-083>085.
In the hours before
Local storm report, May 21, 9:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 5 SE MCCONNELSVILLE 39.60N 81.78W
05/21/2004 MORGAN OH COUNTY OFFICIAL
TREES DOWN ACROSS ROUTES 83N, 60N, 376S
&&
KFLocal storm report, May 21, 9:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 SE MCCONNELSVILLE 39.60N 81.78W
05/21/2004 MORGAN OH COUNTY OFFICIAL
TREES DOWN ACROSS ROUTES 83N, 60N, 376S
&&
KFLocal storm report, May 21, 9:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 AM HAIL GLENVILLE 38.94N 80.83W
05/21/2004 0.75 INCH GILMER WV CO-OP OBSERVER
&&
KFLocal storm report, May 21, 9:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL GLENVILLE 38.94N 80.83W
05/21/2004 0.75 INCH GILMER WV CO-OP OBSERVER
&&
KFLocal storm report, May 21, 9:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG WEBSTER 39.33N 80.06W
05/21/2004 TAYLOR WV COUNTY OFFICIAL
NUMEROUS TREES DOWN COUNTY WIDE
0745 AM TSTM WND DMG LUMBERPORT 39.37N 80.35W
05/21/2004 HARRISON WV COUNTY OFFICIAL
NUMEROUS TREES DOWN COUNTY WIDE
&&
KFLocal storm report, May 21, 9:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG WEBSTER 39.33N 80.06W
05/21/2004 TAYLOR WV COUNTY OFFICIAL
NUMEROUS TREES DOWN COUNTY WIDE
0745 PM TSTM WND DMG LUMBERPORT 39.37N 80.35W
05/21/2004 HARRISON WV COUNTY OFFICIAL
NUMEROUS TREES DOWN COUNTY WIDE
&&
KFThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:18 PM EDT | Severe Thunderstorm Warning | RLX | Webster | 57 min |
| May 21, 8:28 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 47 min |
| May 21, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 41 min |
| May 21, 9:04 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.